Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Gilbert Ames Bliss, $1876-1951$


Author: L. M. Graves
Journal: Bull. Amer. Math. Soc. 58 (1952), 251-264
DOI: https://doi.org/10.1090/S0002-9904-1952-09597-5
MathSciNet review: 0046969
Full-text PDF Free Access

References | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. G. A. Bliss, Fundamental existence theorems, The Princeton Colloquium, American Mathematical Society, 1913, Part I (reprinted from 1913 edition, 1934), 2 + 107 pp.
  • 2. G. A. Bliss, Calculus of variations, Carus Mathematical Monograph, no. 1, Chicago, Open Court, 1925 (second impression February 1927), 13 + 189 pp.
  • 3. G. A. Bliss, Variationsrechnung, a translation into German by F. Schwank of Bliss, The calculus of variations (above), Leipzig, Teubner, 1932, 8 + 127 pp.
  • 4. G. A. Bliss, Algebraic functions. Amer. Math. Soc. Colloquium Publications, vol. 16, 1933, 6+218 pp. MR 203007
  • 5. G. A. Bliss, Mathematics for exterior ballistics, New York, Wiley, 1944, 7 + 128 pp. MR 10480
  • 6. G. A. Bliss, Lectures on the calculus of variations, University of Chicago Press, 1946, 9+296 pp. MR 17881
  • 7. G. A. Bliss, The function concept and the fundamental notions of the calculus, Chapter VI, pp. 263-304, of Monographs on topics of modern mathematics, ed. by J. W. A. Young, Longmans Green, 1911.
  • 1. G. A. Bliss, The problem of Lagrange in the calculus of variations, University of Chicago, Summer 1925 (prepared by O. E. Brown), 2+75 pp.
  • 2. G. A. Bliss, Topics of the calculus of variations, University of Chicago, Spring 1932 (ed. by G. A. Bliss), 5+67 pp. (principally report of lectures by E. J. McShane, and by Richard Courant).
  • 3. G. A. Bliss, The calculus of variations, multiple integrals, University of Chicago, Summer 1933, 3 + 108 pp., Spring 1939, 3+88 pp.
  • 4. G. A. Bliss, The calculus of variations in three-space, University of Chicago, Autumn 1934, 3 + 123 pp., Autumn 1938, 4+320 pp.
  • 5. G. A. Bliss, The problem of Bolza in the calculus of variations, University of Chicago, Winter 1935, 7 + 140 pp.
  • 1. G. A. Bliss, ed. Contributions to the calculus of variations, 1930 (ed. with L. M. Graves), University of Chicago Press, 1931, 7+349 pp.
  • 2. G. A. Bliss, ed. Contributions to the calculus of variations, 1931-32 (ed. with L. M. Graves), University of Chicago Press, 1933, 7+523 pp.
  • 3. G. A. Bliss, ed. Contributions to the calculus of variations, 1933-37 (ed. with L. M. Graves and W. T. Reid), University of Chicago Press, 1937, 7+566 pp.
  • 4. G. A. Bliss, ed. Contributions to the calculus of variations, 1938-41 (ed. with L. M. Graves, M. R. Hestenes, and W. T. Reid), University of Chicago Press, 1942, 7+527 pp.
  • 1. G. A. Bliss, The geodesic lines on the anchor ring (Master's thesis), University of Chicago, Typewritten.
  • 2. G. A. Bliss, The motion of a heavenly body in a resisting medium, Popular Astronomy vol. 6 (1898) pp. 20-29.
  • 3. G. A. Bliss, The geodesic lines on the anchor ring (Doctor's thesis), Ann. of Math. vol. 4 (1902) pp. 1-21. MR 1502291
  • 4. G. A. Bliss, The second variation of a definite integral when one end-point is variable, Trans. Amer. Math. Soc. vol. 3 (1902) pp. 132-141. MR 1500591
  • 5. G. A. Bliss, Jacobi's criterion when both end points are variable, Math. Ann. vol. 58 (1904) pp. 70-80.
  • 6. G. A. Bliss, An existence theorem for a differential equation of the second order, with an application to the calculus of variations, Trans. Amer. Math. Soc. vol. 5 (1904) pp. 113-125. MR 1500665
  • 7. G. A. Bliss, Sufficient conditions for a minimum with respect to one sided variations, Trans. Amer. Math. Soc. vol. 5 (1904) pp. 477-492. MR 1500686
  • 8. G. A. Bliss, The exterior and interior of a plane curve, Bull. Amer. Math. Soc. vol. 10 (1904) pp. 398-401.
  • 9. G. A. Bliss, The solutions of differential equations of the first order as functions of their initial values, Ann. of Math. vol. 6 (1905) pp. 49-68. MR 1503546
  • 10. G. A. Bliss, A proof of the fundamental theorem of analysis situs, Bull. Amer. Math. Soc. vol. 12 (1906) pp. 336-341.
  • 11. G. A. Bliss, A generalization of the notion of angle, Trans. Amer. Math. Soc. vol. 7 (1906) pp. 184-196. MR 1500741
  • 12. G. A. Bliss, (With Max Mason) A problem of the calculus of variations in which the integrand is discontinuous, Trans. Amer. Math. Soc. vol. 7 (1906) pp. 325-336. MR 1500752
  • 13. G. A. Bliss, The construction of a field of extremals about a given point, Bull. Amer. Math. Soc. vol. 13 (1907) pp. 321-324.
  • 14. G. A. Bliss, A new form of the simplest problem of the calculus of variations, Trans. Amer. Math. Soc. vol. 8 (1907) pp. 405-414. MR 1500795
  • 15. G. A. Bliss, On the inverse problem of the calculus of variations, Ann. of Math. vol. 9 (1908) pp. 127-140. MR 1502361
  • 16. G. A. Bliss, A method of deriving Euler's equation in the calculus of variations, Amer. Math. Monthly vol. 15 (1908) pp. 47-54. MR 1516998
  • 17. G. A. Bliss, (With Max Mason) Properties of curves in space which minimize a definite integral, Trans. Amer. Math. Soc. vol. 9 (1908) pp. 440-466. MR 1500821
  • 18. G. A. Bliss, A new proof of Weierstrass theorem concerning the factorization of a power series, Bull. Amer. Math. Soc. vol. 16 (1910) pp. 356-359.
  • 19. G. A. Bliss, (With Max Mason) Fields of extremals in space, Trans. Amer. Math. Soc. vol. 11 (1910) pp. 325-340. MR 1500866
  • 20. G. A. Bliss, A new proof of the existence theorem for implicit functions, Bull. Amer. Math. Soc. vol. 18 (1912) pp. 175-179.
  • 21. G. A. Bliss, A generalization of Weierstrass preparation theorem for a power series in several variables, Trans. Amer. Math. Soc. vol. 13 (1912) pp. 133-145. MR 1500910
  • 22. G. A. Bliss, Note on symmetric matrices, Ann. of Math. vol. 16 (1914) pp. 43-44. MR 1502486
  • 23. G. A. Bliss, A substitute for Duhamel's theorem, Ann. of Math. vol. 16 (1914) pp. 45-49. MR 1502487
  • 24. G. A. Bliss, (With F. B. Wiley) A method of subdividing the interior of a simply closed rectifiable curve with an application to Cauchy's theorem, Bulletin of the Scientific Laboratories of Denison University vol. 17 (1914) pp. 375-389.
  • 25. G. A. Bliss, (With A. L. Underhill) The minimum of a definite integral for unilateral variations in space, Trans. Amer. Math. Soc. vol. 15 (1914) pp. 291-310. MR 1500981
  • 26. G. A. Bliss, The Weierstrass E-function for problems of the calculus of variations in space, Trans. Amer. Math. Soc. vol. 15 (1914) pp. 369-378. MR 1500985
  • 27. G. A. Bliss, Generalizations of geodesic curvature and a theorem of Gauss concerning geodesic triangles, Amer. J. Math. vol. 37 (1915) pp. 1-18. MR 1507894
  • 28. G. A. Bliss, A note on functions of lines, Proc. Nat. Acad. Sci. U.S.A. vol. 1 (1915) pp. 173-177.
  • 29. G. A. Bliss, A note on the problem of Lagrange in the calculus of variations, Bull. Amer. Math. Soc. vol. 22 (1916) pp. 220-225.
  • 30. G. A. Bliss, Jacobi's condition for problems of the calculus of variations in parametric form, Trans. Amer. Math. Soc. vol. 17 (1916) pp. 195-206. MR 1501037
  • 31. G. A. Bliss, Integrals of Lebesgue, Bull. Amer. Math. Soc. vol. 24 (1917) pp. 1-47.
  • 32. G. A. Bliss, A necessary and sufficient condition for the existence of a Stieltjes integral, Proc. Nat. Acad. Sci. U.S.A. vol. 3 (1917) pp. 633-637.
  • 33. G. A. Bliss, Solutions of differential equations as functions of the constants of integration, Bull. Amer. Math. Soc. vol. 25 (1918) pp. 15-26.
  • 34. G. A. Bliss, The problem of Mayer with variable end points, Trans. Amer. Math. Soc. vol. 19 (1918) pp. 305-314. MR 1501104
  • 35. G. A. Bliss, A method of computing differential corrections for a trajectory, Journal of the United States Artillery vol. 51 (1919) pp. 445-449, corrected reprint of earlier article in vol. 50 (1919) pp. 455-460.
  • 36. G. A. Bliss, The use of adjoint systems in the problem of differential corrections for a trajectory, Journal of the United States Artillery vol. 51 (1919) pp. 296-311.
  • 37. G. A. Bliss, Differential corrections for anti-aircraft guns, Blueprint in files at Aberdeen Proving Grounds (1919).
  • 38. G. A. Bliss, Some recent developments in the calculus of variations, Bull. Amer. Math. Soc. vol. 26 (1920) pp. 343-361.
  • 39. G. A. Bliss, Differential equations containing arbitrary functions, Trans. Amer. Math. Soc. vol. 21 (1920) pp. 79-92. MR 1501137
  • 40. G. A. Bliss, Functions of lines in ballistics, Trans. Amer. Math. Soc. vol. 21 (1920) pp. 93-106. MR 1501138
  • 41. G. A. Bliss, Birational transformations simplifying singularities of algebraic curves, Trans. Amer. Math. Soc. vol. 24 (1922) pp. 274-285. MR 1501226
  • 42. G. A. Bliss, The reduction of singularities of plane curves by birational transformation, Bull. Amer. Math. Soc. vol. 29 (1923) pp. 161-183.
  • 43. G. A. Bliss, Algebraic functions and their divisors, Ann. of Math. vol. 26 (1924) pp. 95-124. MR 1502680
  • 44. G. A. Bliss, The transformation of Clebsch in the calculus of variations, Proceedings of the International Congress (of 1924) at Toronto, vol. I, 1928, pp. 589-603.
  • 45. G. A. Bliss, A boundary value problem in the calculus of variations, Bull. Amer. Math. Soc. vol. 32 (1926) pp. 317-331.
  • 46. G. A. Bliss, A boundary value problem for a system of ordinary linear differential equations of the first order, Trans. Amer. Math. Soc. vol. 28 (1926) pp. 561-584. MR 1501366
  • 47. G. A. Bliss, Contributions that have been made by pure science to the advancement of engineering and industry. Mathematics, The Scientific Monthly vol. 24 (1927) pp. 308-319.
  • 48. G. A. Bliss, An integral inequality, J. London Math. Soc. vol. 5 (1930) pp. 40-46.
  • 49. G. A. Bliss, The problem of Lagrange in the calculus of variations, Amer. J. Math. vol. 52 (1930) pp. 673-744. MR 1506783
  • 50. G. A. Bliss, (With I. J. Schoenberg) On separation, comparison and oscillation theorems for self-adjoint systems of linear second order differential equations, Amer. J. Math. vol. 53 (1931) pp. 781-800. MR 1506854
  • 51. G. A. Bliss, The problem of Bolza in the calculus of variations, Ann. of Math. vol. 33 (1932) pp. 261-274. MR 1503050
  • 52. G. A. Bliss, The calculus of variations and the quantum theory, Bull. Amer. Math. Soc. vol. 38 (1932) pp. 201-224.
  • 53. G. A. Bliss, (With I. J. Schoenberg) On the derivation of necessary conditions for the problem of Bolza, Bull. Amer. Math. Soc. vol. 38 (1932) pp. 858-864.
  • 54. G. A. Bliss, Mathematical interpretations of geometrical and physical phenomena, Amer. Math. Monthly vol. 40 (1933) pp. 472-480. Reprinted as chap. 8, pp. 146-158, of A Mathematician Explains, by M. I. Logsdon, University of Chicago Press, 1936. MR 1522896
  • 55. G. A. Bliss, (With M. R. Hestenes) Sufficient conditions for a problem of Mayer in the calculus of variations, Trans. Amer. Math. Soc. vol. 35 (1933) pp. 305-326; see also Contributions to the calculus of variations 1931-32, The University of Chicago Press, pp. 297-337. MR 1501685
  • 56. G. A. Bliss, The evolution of problems of the calculus of variations, Amer. Math. Monthly vol. 43 (1936) pp. 598-609. MR 1523791
  • 57. G. A. Bliss, Normality and abnormality in the calculus of variations, Trans. Amer. Math. Soc. vol. 43 (1938) pp. 365-376. MR 1501950
  • 58. G. A. Bliss, Definitely self-adjoint boundary value problems, Trans. Amer. Math. Soc. vol. 44 (1938) pp. 413-428. MR 1501974
  • 59. G. A. Bliss, The calculus of variations for multiple integrals, Amer. Math. Monthly vol. 49 (1942) pp. 77-89. MR 6022
  • 1. G. A. Bliss, Review of J. Pierpont, Theory of functions, Bull. Amer. Math. Soc. vol. 13 (1906) pp. 119-130.
  • 2. G. A. Bliss, Review of M. Bôcher, Integral equations (Cambridge Tract), Bull. Amer. Math. Soc. vol. 16 (1910) pp. 207-213.
  • 3. G. A. Bliss, Review of L. P. Eisenhart, Differential geometry. Bull. Amer. Math. Soc. vol. 17 (1911) pp. 470-478.
  • 4. G. A. Bliss, Review of V. Volterra, Fonctions des lignes, Bull. Amer. Math. Soc. vol. 21 (1915) pp. 345-355.
  • 5. G. A. Bliss, Review of W. F. Osgood, Topics in the theory of functions of several complex variables (Part II of the Madison Colloquium Lectures), Bull. Amer. Math. Soc. vol. 23 (1916) pp. 35-44.
  • 6. G. A. Bliss, Review of W. Blaschke, Elementare Differentialgeometrie, Bull. Amer. Math. Soc. vol. 29 (1923) pp. 322-325.
  • 7. G. A. Bliss, Review of G. Vivanti, Elementi del calcolo delle variazioni, Bull. Amer. Math. Soc. vol. 32 (1926) pp. 392-393. Trans. in Bolletino di Matematica vol. 22 (1926) pp. lxxxiv-lxxxvi.
  • 8. G. A. Bliss, Review of A. R. Forsyth, Calculus of variations, Bull. Amer. Math. Soc. vol. 34 (1928) pp. 512-514.
  • 9. G. A. Bliss, Review of G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, Science vol. 81 (1935) pp. 565-566.
  • 1. G. A. Bliss, Ernest Julius Wilczynski, Science vol. 76 (1932) pp. 316-317.
  • 2. G. A. Bliss, Eliakim Hastings Moore, Bull. Amer. Math. Soc. vol. 39 (1933) pp. 831-838.
  • 3. G. A. Bliss, Eliakim Hastings Moore, The University Record vol. 19 (1933) pp. 130-134.
  • 4. G. A. Bliss, The scientific work of Eliakim Hastings Moore, Bull. Amer. Math. Soc. vol. 40 (1934) pp. 501-514.
  • 5. G. A. Bliss, Biographical memoir of Eliakim Hastings Moore, 1862-1932, National Academy of Sciences vol. 17 (1936) pp. 83-102, Fifth Memoir (with L. E. Dickson).
  • 6. G. A. Bliss, Herbert Ellsworth Slaught, Science vol. 86 (1937) pp. 72-73 (with L. E. Dickson).
  • 7. G. A. Bliss, Herbert Ellsworth Slaught, University of Chicago Magazine, Midsummer 1937, pp. 22-24. Reprinted in Bulletin of the Kansas Association for Mathematics Teachers vol. 12 (1937) p. 3 and pp. 9-12.
  • 8. G. A. Bliss, Herbert Ellsworth Slaught--In Memoriam, Bull. Amer. Math. Soc. vol. 43 (1937) pp. 595-597.
  • 9. G. A. Bliss, Herbert Ellsworth Slaught--Teacher and Friend, Amer. Math. Monthly vol. 45 (1938) pp. 5-10. MR 1524156
  • 10. G. A. Bliss, Oskar Bolza, Science vol. 97 (1943) pp. 108-109. MR 7721
  • 11. G. A. Bliss, Oskar Bolza--In Memoriam, Bull. Amer. Math. Soc. vol. 50 (1944) pp. 478-489.


Additional Information

DOI: https://doi.org/10.1090/S0002-9904-1952-09597-5

American Mathematical Society